Published on 6/8/98    

Amanda's Low Point

By LAURIE SMITH ANDERSON
Advocate staff writer

WARNING: Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide.

The warning above was issued by drug manufacturer Hoffman-LaRoche on Feb. 26 -- just days before 15-year-old Amanda Callais was scheduled to finish her five-month-long treatment with the acne medication.

This is her story, as told by Amanda and her mother, Lori Callais, and reflected in Amanda's medical records made available to The Advocate.

A high school sophomore from Denham Springs, Amanda went from being a straight A honors student to bringing home C's and D's on papers, sleeping through classes and wanting to quit school last fall.

She stopped eating and often came home and went straight to bed. She alienated herself from her friends, and her 9-year-old sister became her keeper when her parents weren't home.

"I knew I wasn't acting normal. It was like I was in somebody else's body," she said.

With no prior history of depression, Amanda went through an obvious personality change early in the school year. Her medical files reflect she became moody, angry and belligerent, and attempted suicide last November. Under the care of psychiatrists, therapists and doctors, she remained suicidal and her family was told she had a mood disorder and could require long-term care.

It wasn't until late February that her parents thought they had a clue about what had happened to their daughter. "A friend of mine called me at 6:30 a.m. on Feb. 26 and told me she had just seen a television news report about Accutane, warning about possible side effects of depression and suicide attempts," Lori Callais said.

Amanda had been on the acne medication since late September.

Her mother immediately threw away the rest of her medicine. Ironically, at the time, Amanda's concern was about her face (which has remained clear).

Within two weeks, Amanda began to gain weight and feel better. She wanted new clothes. Teachers noticed a new attitude; her grades improved.

"I didn't think it (getting off Accutane) was going to make any difference because I thought something was wrong with me," Amanda said. "In a week, I felt like my old self but I still didn't think it would last. In two weeks, I wasn't even thinking about how I had been. I was just working hard to bring my grades up, trying to make up for lost time and fix everything with my family and friends."

Amanda's psychiatrist said, at that time, she felt like she was meeting the real Amanda for the first time and began to decrease her dosage of antidepressants. In April, she discharged her from her care noting her depression was "resolved" and the Accutane "may have provoked (her) depression." She has continued to do well.

Accutane, or isotretinoin, is a vitamin A derivative that decreases the production of oil. Approved by the FDA in 1982 and manufactured by Hoffman-LaRoche, it has been prescribed to an estimated 2 million Americans, mostly teen-agers and young adults, as a treatment for severe, recalcitrant acne.

Accutane has been shown to cause birth defects and is not recommended for pregnant women. Other possible side effects include joint and muscle aches, skin rashes, hair loss and sun sensitivity.

Mental depression has been listed as a possible, but uncommon, side effect in the drug's literature for years; however, that information was upgraded to a "warning" with stronger language on Feb. 26.

The label now reads: "Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide. Discontinuation of Accutane therapy may be insufficient; further evaluation may be necessary."

The label was issued after the FDA received reports about a dozen patients who reported depression that subsided when they stopped taking the drug and came back when they resumed taking it. Letters were sent out to health care professionals warning about the reports.

Still, the company maintains the reports are isolated and there is no definitive causal relationship between the reports and the drugs and emphasized that teens are at particular risk for depression. (Anyone experiencing Accutane-related adverse side effects is urged to call Roche Laboratories at 1-800-526-6367 or FDA MedWatch at 1-800-FDA-1088.)

Local dermatologist Dr. Carlton Carpenter, who did not treat Amanda, said he has long known that depression is a possible side effect for Accutane, but has never seen it in one of his patients.

"Accutane is a miracle drug for acne. We don't prescribe it lightly but, for those patients who don't respond to routine treatment, it works well. I probably prescribe it once or twice a week.

"It is important to monitor patients closely; I do blood work before, during and after. I try to inform my patients about side effects. I haven't routinely stressed depression as a side effect unless I'm aware of a history of depression in a patient, but I think I will start now," Carpenter said.

Local pharmacist Doug Statham said he consulted with a different set of parents last year who were concerned about their adolescent's bout of depression while taking Accutane. "I recommended discontinuing the medication and talking to their child's physician," he said.

Lori Callais said she wished they had known sooner.

Last November, Amanda had enough. After having a fight with her mother, she went to bed but got up during the night and went to the kitchen cabinet, she said. From all the medicine bottles she could find, she took 40 Tylenol, Advil and Aleve, according to hospital records.

She calmly returned to her room and went to sleep, never intending to wake up again, she said.

But, at 2 a.m., she experienced severe stomach cramps. Amanda crawled to the bathroom and her parents came in to find her doubled over.

"I didn't mean it," she cried repeatedly.

Finally, it dawned on her mother what she had done.

"What did you take, Amanda?" Lori Callais asked her.

In the emergency room, Amanda had her stomach pumped out. She was then admitted to an adolescent psychiatric unit.

"The doctors told us her attempt was very serious because she just took the pills and went to sleep, fully intending to die," Lori Callais said. "That's what an adult would do. With most teens, a suicide attempt is a cry for help, not a full-blown intention to die."

The nightmare continued.

Amanda's parents locked up all medications and anything they thought she might use to harm herself, but she started cutting her hands with blades.

"I watched my child being destroyed and felt like I was standing by helpless. We were seriously thinking we might have to institutionalize her if she became a threat to our two younger daughters," Lori Callais said.

"It was so insidious. You expect teen-agers to be moody, to sleep a lot, but Amanda went far beyond normal teen behavior. I felt like I lost my daughter. And then I got her back.

"We're still worried about any long-term damage the drug might have done. It cleared up her acne, but at what cost? Accutane works well for acne and maybe it's fine for most people. But, I just think patients need to be informed about the danger of side effects. We weren't," she said. "And we certainly never thought to talk to the dermatologist about Amanda's depression."

Amanda even continued to receive her pills while she was in treatment at the adolescent psychiatric unit, according to her records.

Lori Callais, who teaches at Denham Springs High School, said she has students on Accutane. She and her daughter have told their story and warned them to be watchful for signs of depression. She also called the drug company and reported her daughter's case, and informed all the doctors who had cared for her.

"I'm out there beating the bandwagon. I know it sounds corny, but if I save one child..."